Kids and the dangers of prescription medicines
Researchers report that four out of five children hospitalized in the U.S. are treated with drugs that have never been tested in kids, and it's not just an issue in hospitals.
Kids and the dangers of prescription medicines
by Gary Emmett, M.D.
The August edition of Scientific American has an article, titled “Not Just ‘Small Adults’”, about all the problems with treating children with medications. Medicine just does not get tested in children much of the time. In fact, Harvard University researchers report that four out of five children hospitalized in the U.S. are treated with drugs that have never been tested in kids — and that are FDA-approved only for adults. It’s not just an issue for kids in hospitals. While 60 percent of cases of common health conditions like asthma and lower respiratory infections happen in children, just 12% of drug trials look at how medications work specifically in children and teens.
Kids aren’t just little grown-ups. The way their bodies break down medications — in the liver, kidneys and other organs — is different. That means the right dose, usually based on weight, may be different in kids than it is for adults. A drug may be more or less effective in a child. And risk for side effects and reactions may be different. Of course, there are many reasons drugs are not tested as extensively in children:
- Children are usually well, so that any medicine approved for children has a small potential audience and therefore not much profit
- Testing a medication costs thousands of dollars per volunteer
- Parents are much more likely to volunteer themselves to test medications than volunteer their children
- Children live a lot longer after being medication volunteers and everyone worries about problems developing decades, not months or years, later
Unfortunately that means that often doctors are just guessing about the dose and the effects in children. Let me give you a few examples:
- Baby aspirin was routine for babies not just for adults trying to avoid heart attacks until we discovered that using aspirin, being a child and having influenza could lead to Rey’s syndrome, liver destruction and death
- Diphenhydramine (Benadryl) is routinely used in adult medications to induce sleep, but in some young children, especially little boys, it causes severe hyperactivity not drowsiness.
- Most medication is used at the adult dosage when a child is over 40 kg (88 lb), but not every child can swallow pills: which is often the only way they are made
- But mainly drug companies simply do not test medications in children (or pregnant ladies, but that is another problem) and know that pediatrician will use those medication off label if a child’s life is in danger whether they have been tested or not
Things are changing. The FDA has given drug companies incentives, and requirements, to boost what we know about how prescription medications affect young bodies. Recent studies have added information about use in kids to more than 80 drugs. One recent FDA study has found that only half of the 461 pediatric drugs listed in the Physicians’ Desk Reference, the bible of FDA-approved drug labeling, had “adequate” information about prescribing to kids. And of 105 new drugs approved by FDA between 2002 and 2008 that could be used in children, just 43 had prescribing information and other pediatric information on the label.
What can parents do? First, keep medications away from kids. Use child-safe caps and containers. Store drugs where children cannot reach them. If you must leave the room when giving a child his or her medication, take it with you. And make sure you understand the dosage — how much to give your child and how often. Use the right dropper for liquid medications. Turn on a light when giving a child a dose of any drug at night. Write it down so you, and other adults in your household, know when it’s time for the next dose. Don’t mix prescription and over-the-counter drugs without checking with your doctor, to avoid a double dose of an active ingredient.
Call your doctor if your child seems to be having a drug reaction. Get help fast if your child is having an allergic reaction; symptoms of rare, serious drug allergy reaction called anaphylaxis include:
- Tightening (constriction) of the airways and throat, causing trouble breathing
- Shock, with a severe drop in blood pressure
- Weak, rapid pulse
- Nausea, vomiting or diarrhea
- Dizziness, lightheadedness or loss of consciousness
Garry A. Emmett, M.D., F.A.A.P., has been a primary care pediatrician in South Philadelphia and Center City since 1979. He is currently an attending pediatrician at Nemours Pediatrics, Philadelphia and director of hospital pediatrics at Thomas Jefferson University Hospital.